Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Melanosis coli due to diacerein
Journal Information
Vol. 40. Issue 2.
Pages 93-95 (February 2017)
Vol. 40. Issue 2.
Pages 93-95 (February 2017)
Scientific letter
DOI: 10.1016/j.gastre.2016.01.009
Full text access
Melanosis coli due to diacerein
Melanosis coli asociada a diacere??na
Visits
...
??scar Esteban Jim??neza,
Corresponding author
oscarej@hotmail.com

Corresponding author.
, Cristina Navarro Pem??nb, Francisca Gonz??lez Rubioc, M. Carmen Malo Aznard
a Centro de Salud Gallur, Gallur, Zaragoza, Spain
b Centro de Farmacovigilancia de Arag??n, Zaragoza, Spain
c Centro de Salud Delicias Sur, Zaragoza, Spain
d Servicio de Drogodependencias y Vigilancia en Salud P??blica de Arag??n, Zaragoza, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Melanosis coli (MC) is a benign condition characterized by brown pigmentation of the colon mucosa, particularly in the proximal colon, with less discolouration in the distal colon. It is a non-specific marker of increased colonic epithelial apoptosis, usually caused by the toxic effect of anthraquinone, a substance commonly found in laxatives (cascara, senna, buckthorn, etc.).

Histological findings are an infiltrate of histiocytes containing lipofuscin (not melanin as the name suggests), a pigment resulting from the structural degeneration of organelles.

Clinically, the condition is usually asymptomatic and occurs in patients with chronic constipation and habitual laxative use. The pigmentation usually appears after 3–13 months of continuous use,1 and resolves 4–11 months after discontinuation.

Melanosis coli is usually an incidental finding in colonoscopy performed for other reasons, and manifests as dark brownish polyhedral patches divided by thin lighter coloured lines. Radiological signs are a foreshortened, rigid colon with no haustration, called cathartic colon. However, very few cases have been described in the literature, and MC is currently attributed to substances no longer used in modern laxatives.1

As mentioned, the lesions disappear after withdrawal of the laxatives, so the prognosis is benign and no specific treatment is required. Nevertheless, although the notion that anthraquinone laxatives can cause adverse structural and/or functional changes in the intestine is controversial, no studies to date have confirmed its role in colonic plexus damage. The importance of this clinical entity lies in its early association with adenomas and their potential progress to adenocarcinoma. However, evidence has shown that the relatively higher incidence of adenomas associated with MC is not due to increased polyp formation, but to the ease of detection of these within a dark-coloured colonic mucosa.2–4

We present here the first case in the literature of MC associated with diacerein use.

The patient is a 77-year-old woman with no personal history of note, but a family history of colon cancer. In January 2008, she started treatment for osteoarthritis with 100mg/day oral diacerein (Galaxdar®).

In March 2010, in a routine follow-up colonoscopy performed in the relatives of patients with colorectal carcinoma, dark brown pigmentation of the colonic mucosa pigmentation was observed and diagnosed as MC. She continued to take diacerein. The patient denied use of anthraquinone laxatives, and the colonoscopy performed immediately before the start of diacerein therapy was normal. The case was reported to the Regional Pharmacovigilance Centre.

This case of MC could, a priori, be considered atypical because diacerein is an active ingredient not included on the lists of causative agents in studies investigating this condition.

Following notification of the adverse reaction, we consulted the Pharmacovigilance Centre due to the difficulty in determining the aetiologic diagnosis in a patient with no history of anthraquinone laxative use.

A detailed study of the summaries of product characteristics of laxatives sold in Spain containing diacerein5 as the active ingredient revealed that “on rare occasions (1–10% of patient), pigmentation of the recto-colonic mucosa (melanosis coli) has been reported”. This is plausible, since diacerein is a heterocyclic compound with an anthraquinone structure.

Anthraquinone laxatives are a subtype of plant-based stimulant laxatives. Their active ingredients are inactive glycosides together with anthraquinone and anthranol aglycones. Medicinal products containing these active ingredients include senna, cascara, aloe, buckthorn and rhubarb, and are by far the most widely used over-the-counter laxatives.6

A search of the literature did not bring to light any other reports linking MC with diacerein, nor does the Spanish Pharmacovigilance System FEDRA database contain any reports of diacerein associated with MC.

Diacerein, through its active metabolite rhein, modifies the symptoms of osteoarthritis by inhibiting interleukin-1 activity. Rhein is found in plants of the genus Cassia, and has moderate anti-inflammatory and analgesic properties, coupled with a mild laxative effect. Some studies have reported diarrhoea or soft stools in 20–30% of users following the first dose of diacerein.7 This could be because diacerein and some laxatives are heterocyclic compounds with a low molecular weight anthraquinone structure. They are not absorbed in the small intestine, but are hydrolysed by bacterial glycosidases in the colon before entering the systemic circulation, and are absorbed, metabolized and subsequently excreted as rhein and its conjugates. These, in turn, stimulate intestinal peristalsis and fluid secretion, causing mucosal damage and leading to conditions such as MC.6

At the molecular level, destruction of the intestinal mucosal barrier seems to stimulate factor TNF-?? release, leading to colonic epithelial apoptosis and the deposition of brownish pigments in colonic membrane macrophages.8

We believe it is important to raise awareness of this possible adverse reaction associated with diacerein use, above all among gastroenterologists, and to include it in the differential aetiological diagnosis of MC, together with laxative use.

The Spanish Agency of Medicinal Products and Medical Devices recently published a note9 that advises against starting new treatments with diacerein, and recommends reassessing existing treatments due to the high risk of severe diarrhoea (8.5–50% of patients treated) and acute severe liver damage. For this reason, and for its association with MC, we believe this active ingredient should be closely monitored by health professionals, above all in patients who obtain no clear clinical benefit, who present liver damage, and in those at risk for diarrhoea in the context of an underlying gastrointestinal pathology.

References
[1]
Pascual-Moreno I, Benages-Mart??nez A. Tratamiento del estre??imiento cr??nico idiop??tico AEG, Cap??tulo 34 – Asociaci??n Espa??ola de Gastroenterolog??a Secretar??a t??cnica. Barcelona: Ediciones Doyma, S.L.
[2]
G. Nusko, B. Schneider, H. Ernst, C. Wittekind, E.G. Hahn.
Melanosis coli: a harmless pigmentation or a precancerous condition?.
Z Gastroenterol, 35 (1997), pp. 313-318
[3]
G. Nusko, B. Schneider, I. Schneider, C. Wittekind, E.G. Hahn.
Anthranoid laxative use is not a risk factor for colorectal neoplasia: results of a prospective case control study.
Gut, 46 (2000), pp. 651-655
[4]
S.J. Van Weyenberg, F. Hoentjen, F. Thunnissen, C.J. Mulder.
Pseudomelanosis coli and adenomatous polyps.
J Gastrointest Liver Dis, 20 (2011), pp. 233
[5]
Centro de Información online de Medicamentos de la AEMPS.
Agencia Espa??ola de Medicamentos y Productos Sanitarios, (2009),
Available from: http://www.aemps.gob.es/cima/fichasTecnicas.do?metodo=buscar [accessed 01.11.14]
[6]
I. Pascual, B. Herreros, M. Mínguez, A. Benagues.
Enfermedades del aparato digestivo. Enfermedades intestinales y del peritoneo (II). Tratamiento del estreñimiento.
Medicine (Baltimore), 9 (2004), pp. 237-245
[7]
E. Mongil, I. Sánchez, F. Torre, A. Callejo, A. Arizaga.
Fármacos de acción lenta (SYSADOA) en el tratamiento de la osteoartritis.
Rev Soc Esp Dolor, 13 (2006), pp. 485-496
[8]
J.Y. Chen, F. Pan, T. Zhang, J. Xia, Y.J. Li.
Experimental study on the molecular mechanism of anthraquinone cathartics in inducing melanosis coli.
Chin J Integr Med, 17 (2011), pp. 525-530
[9]
Nota informativa de la Agencia Española del Medicamento y Productos Sanitarios.
Diacereína: la evaluación europea concluye que el balance beneficio-riesgo es desfavorable.
Agencia Espa??ola del Medicamento y Productos Sanitarios, (2009),
Available from: http://www.aemps.gob.es/informa/notasInformativas/medicamentosUsoHumano/seguridad/2013/docs/NI-MUH_FV_30-2013-diacereína.pdf [accessed 15.11.13]

Please cite this article as: Esteban Jiménez Ó, Navarro Pemán C, González Rubio F, Malo Aznar MC. Melanosis coli asociada a diacereína. Gastroenterol Hepatol. 2017;40:93–95.

Copyright © 2016. Elsevier España, S.L.U., AEEH and AEG
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos